Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

August 14, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 1998, 7:38 PM PDT for Clark County, Nevada. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 7:38 PM PDT (02:38 UTC)
Expired
Aug 14, 1998, 8:40 PM PDT
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:00 PM PDTThunderstorm WindNorth Las Vegas, NV
Aug 14, 8:05 PM PDTThunderstorm Wind 57Las Vegas, NV
Aug 14, 8:30 PM PDTThunderstorm Wind 63Apex, NV
Aug 14, 8:35 PM PDTThunderstorm WindMead Lake, NV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3136 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 150238 RRA
SVRLAS
NVC003-150340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT FRI AUG 14 1998


*  SEVERE THUNDERSTORM WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 840 PM PDT

*  SOME LOCATIONS AFFECTED
   LAS VEGAS
   NORTH LAS VEGAS
   HENDERSON

*  AT 730 PM PDT...RADAR INDICATED THUNDERSTORMS MOVING INTO THE
LAS VEGAS VALLEY FROM THE NORTHWEST.  OUTFLOW FROM THE"SE
THUNDERSTORMS IS EXPECTED TO PRODUCE STRONG DAMAGING WINDS WITH
LOCAL GUSTS IN EXCESS OF 60 MPH.

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:00 AM PDT, 10 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 9:00 AM PDT, 10 hours 38 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT FRI AUG 14 1998

SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER CENTRAL NEVADA WILL
DRIFT SOUTHEAST TO NORTHERN ARIZONA BY SATURDAY AS A PACIFIC TROUGH
MOVES TO THE WEST COAST.  MOIST UNSTABLE AIR WILL CONTINUE TO FUEL
AFTERNOON AND EVENING THUNDERSTORMS OVER PARTS OF SOUTHERN
NEVADA...NORTHWEST ARIZONA...AND EASTERN CALIFORNIA THROUGH SATURDAY.

DISCUSSION...EARLY MORNING THUNDERSTORMS SHOULD STABALIZE COLORADO
VALLEY AROUND NEEDLES-LAKE HAVASU CITY A BIT AND SATELLITE SUGGESTS
SOMEWHAT DRIER AIR FOLLOWING IN FROM THE NE ACROSS MOHAVE COUNTY.
HAVE UPDATED FOR A LITTLE LESS ACTIVITY AT LEAST SW MOHAVE AND ERN
SAN BERNARDINO COUNTIES.

SATELLITE SHOWS UPPER HIGH CENTERED OVER ESMERALDA COUNTY WITH E-SE
FLOW THROUGH ESMERALDA-CENTRAL NYE-INYO COUNTIES. NEW ETA ALSO
FORECASTS THIS AREA A BIT MORE UNSTABLE WITH HINT OF HIGH LEVEL
DIVERGENCE. AND SATELLITE ALSO IDENTIFIES FAIR AMOUNT MID LEVEL
MOISTURE...WITH POSSIBLE WEAK CONVERGENCE LINE DROPPING S-SW THROUGH
ESMERALDA-CENTRAL NYE COUNTIES.  MODIFIED DRA SOUNDING GIVES OVER
1000 J/KG AND INVERTED V SOUNDING. ALTHO WINDEX NOT INDICATING MUCH
UNTIL CENTRAL CALIFORNIA...BELIEVE WITH VERY STEEP LOW LEVEL LAPSE
RATE THERE WILL STILL BE MICROBURST THREAT THIS AREA.  HAVE UPDATED
FOR HIGHER THUNDERSTORM COVERAGE AND RISK OF 50 MPH WIND GUSTS THIS
AREA AS WELL.

FEW CHANGES OTHER AREAS. FOCUS THIS AFTERNOON WILL BE SHIFTING OF
RIDGE AXIS TO THE S-SE AND POSSIBLE DRYING NW ZONES INTO WEEKEND.
LAS -01. MCQUEEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:48 PM PDTSevere Thunderstorm WarningVEFClark72 min
Aug 15, 4:36 PM PDTFlash Flood WarningVEFClark119 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.